South Dakota, 2007

Flooding in South Dakota, June 1 to 30, 2007

June 1 to 30, 2007 · NWS FSD · 7 events in 7 counties and zones

Minor to moderate flooding was of the James River was ongoing at the start of June, and continued, supported by additional rains, through the end of the month, except at Huron, where the river fell below flood stage on June 28th. No additional damages were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Minor to moderate flooding was of the James River was ongoing at the start of June, and continued, supported by additional rains, through the end of the month, except at Huron, where the river fell below flood stage on June 28th. No additional damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU MAY 31 2007

.DISCUSSION...
ALL THE DAYTIME INSTABILITY SCT SHRA/TSRA ALMOST DSIPTD EXCPT FOR
LEFTOVERS MN/IA BORDER AREA...WITH ONLY ISOLD -SHRA ELSEWHERE.
UPR LOW STILL LURKING OVR WRN SD WITH LWR LVL SSWLY FLOW IN PLAINS
TRYING TO BRING BACK BTR MOISTURE FM CNTRL PLAINS LATE TNGT. AS
UPR LOW ORIENTS MORE NEG TILT THRU FRI...MOISTURE AND PRECIP SHOULD
DVLP AND SURGE NNEWD INTO CWA...STARTING NR MO VLY LATE TNGT...
PROBABLY A LIT SLOWER THAN PREV FCST...SO TRENDED THAT WAY IN GRIDS.
LOOKS LIKE I29 CORRIDOR AND EWD HAS BEST CHC GOOD RAIN THRU FRI.

RYRHOLM

&&

AVIATION...
SCATTERED THUNDERSTORMS ACROSS THE AREA SHOULD DISSIPATE SHORTLY
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. NEXT CONCERN IS
STRONG UPPER LOW MOVING IN FROM THE SOUTHWEST LATE TONIGHT. WITH
SOME INSTABILITY AND STRONG FORCING FOR ASCENT EXPECT THAT
CONVECTION WILL DEVELOP IN THE JAMES AFTER MIDNIGHT AND THEN SPREAD
TOWARD I-29 TOWARD DAWN. CIGS WILL START OFF VFR BUT AS
PRECIPITATION PERSISTS EXPECTS CIGS TO FALL BELOW 3000 FT IN KHON
LATE TONIGHT AND THEN BY FRI MORNING IN KSUX AND KFSD.  RAIN
EXPECTED TO CONTINUE INTO THE AFTERNOON AT KSUX AND KFSD BUT SHOULD
END AT KHON. FOR KSUX AND KFSD...THIS WILL MEAN A PERIOD WHERE CIGS
MAY FALL BLO 1000 FT AT TIMES WITH VSBYS BLO 3SM IN HEAVIER RAIN.
AT KHON...EXPECT A SLOW IMPROVEMENT IN CIGS DURING THE AFTERNOON BUT
KEPT CIGS AT 3000 FT AS THERE WILL BE A LOT OF LOW LEVEL MOISTURE SO
THAT ANY BREAKS SHOULD RESULT IN REFORMATION OF BKN CU DURING THE
AFTERNOON.

SCHUMACHER

&&

.PREV DISCUSSION...
FIRST S/W EJECTING NEWD INTO CWA BEGINNING TO TRIGGER SCT TRW ACRS
WRN CWA AS OF 20Z. THESE SHUD CONT INTO THE EVE WITH POT FOR A FEW
SVR STORMS. STORMS SHUD DISSIPATE ERN CWA THIS EVE AS STORMS LOSE
HEATING. HWVR...STORMS SHUD CONT TO FIRE UP WRN CWA CLOSER TO UPPER
LOW AND SFC FNT. THIS BNDRY WL SHIFT EWD DURING THE NIGHT AND AS LLJ
INCREASES...WUD EXPECT TRW TO BECOME MORE WDSPRD NR FNT DURING THE
NIGHT WITH BEST CHC W OF I29 AFT 06Z. SO WL GO WITH HIGHEST POPS
ACRS THE W. WL NEED TO WATCH FOR PSBL HEAVY RAINS ESPEC IF IT OCCURS
IN JAMES RVR VALLEY.

CONTINUING TO DEAL WITH THE STUBBORN UPPER LEVEL LOW OVER THE NEXT
FEW DAYS AS IT BEGINS TO MOVE EAST. EXPECT FRIDAY TO BE WETTEST OF
THE BUNCH AS MAIN SHORT WAVE CURRENTLY IN EASTERN MONTANA ROTATES
AROUND AND INTO CWA. SHORTWAVE ROTATES TO THE NORTH ON FRIDAY
EVENING...BUT WILL LIKELY KEEP SOME SHOWERS AROUND ESPECIALLY ACROSS
THE NORTHERN HALF OF THE CWA NEAR THE CENTER OF THE LOW. AS UPPER
LOW SHIFTS TO THE EAST...EXPECT A FEW DAYS OF INSTABILITY DRIVEN
SHOWERS AND THUNDERSTORMS.  WITH THE UPPER LOW NEAR BY ON
SATURDAY...COULD SEE A FEW AFTERNOON COLD CORE FUNNELS GIVEN
SUFFICIENT DESTABILIZATION.

UPPER LEVEL LOW EVENTUALLY SHIFTS EAST AND COMBINES FORCES WITH A
WAVE OVER THE HUDSON BAY.  RIDGE OF HIGH PRESSURE BUILDS INTO THE
REGION RESULTING IN DRY CONDITIONS AND LIGHT WINDS...SOMETHING THAT
HAS BEEN EXTREMELY UNCOMMON THIS SPRING.

HOWEVER...THE TRANQUIL CONDITIONS DON/T LOOK TO PERSIST AS A TROUGH
WORKS INTO THE NORTHERN PLAINS. THE GFS IS MORE PROGRESSIVE THAN THE
ECMWF WITH THIS SYSTEM. HAVE SIDED WITH THE SLOWER SOLUTION...GIVEN
THE GFS MOVES THE SYSTEM TO THE EAST DESPITE THE UPPER LEVEL JET
REMAINING ON THE BACKSIDE OF THE TROUGH. IN ADDITION...THE MID AND
UPPER LEVEL FORCING HANGS BACK TO THE WEST...SUGGESTING THE GREATEST
PRECIP POTENTIAL WOULD BE LATE ON THURSDAY OR LATER.  CONVECTION
POTENTIAL WILL LIKELY DEPEND ON CAP STRENGTH...WITH FAIRLY WARM AIR
AHEAD OF THE FRONT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/CJ
Hazardous weather outlook, May 31, 9:10 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 AM CDT THU MAY 31 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1010 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE IN SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA DURING THE
MID AFTERNOON...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL BECOME MORE
NUMEROUS AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL
DECREASE AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY BOTH FRIDAY AND SATURDAY
ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS FAR
SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Beadle

When
June 1, 12:00 AM CST to June 28, 7:00 PM CST
Where
Beadle County, 10 mi NNE of Broadland to 12 mi SSE of Huron
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.614, -98.272

Long term minor to moderate flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage until June 28th when it fell below flood stage at Huron. The flooding was not nearly as great as during the previous month. A crest of 2.9 feet above flood stage was recorded on the river at Huron on June 17th. While lowland flooding continued along the river, no additional damage was reported.

Flood, Sanborn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sanborn County, 12 mi NE of Woonsocket to 10 mi ESE of Letcher
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
44.173, -98.099

Long term minor to moderate flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was not nearly as great as during the previous month. A crest of 2.4 feet above flood stage was recorded on the river near Forestburg on June 21st. While lowland flooding continued along the river, no additional damage was reported.

Flood, Davison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davison County, 10 mi N of Mitchell to 3 mi SE of Mitchell
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.865, -98.020

Long term minor to moderate flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was not nearly as great as during the previous month. A crest of 3.3 feet above flood stage was recorded on the river at Mitchell on June 23rd. While lowland flooding continued along the river, no additional damage was reported.

Flood, Hanson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hanson County, 12 mi WNW of Alexandria to 14 mi S of Alexandria
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.716, -98.002

Long term minor to moderate flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was not nearly as great as during the previous month. While lowland flooding continued along the river, no additional damage was reported.

Flood, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson County, 6 mi N of Milltown to 7 mi SE of Olivet
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.507, -97.800

Long term minor flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was much less than that during the previous month. The river crested at 0.8 feet above flood stage southeast of Olivet on june 28th. While some lowland flooding continued along the river, no additional damage was reported.

Flood, Bon Homme

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bon Homme County, 3 mi N of Scotland to 3 mi E of Scotland
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.193, -97.730

Long term minor flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was much less than that during the previous month. The river crested at 0.8 feet above flood stage near Scotland on June 28th. While some lowland flooding continued along the river, no additional damage was reported.

Flood, Yankton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yankton County, 12 mi WNW of Jamesville to 5 mi E of Yankton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.166, -97.700

Long term minor flooding of the James River continued at the start of June. Additional moderate to heavy rainfall over the basin kept the river above flood stage through the month. The flooding was much less than that during the previous month. While some lowland flooding continued along the river, no additional damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45765, 45767, 45769, 45771, 45772, 45774, 45775.